TSH implies over active, T4 under range, confused!!


I've not posted for a while but STILL battling to feel well although I could be far far worse.

Latest bloods show:

Free T4 11 (12 - 22)

Free T3 4 (3.1 - 6.8)

TSH 0.020 (0.27 - 4.2)

I have tested negative for antibodies as I did 18 months ago.

Does the twice negative antibody test mean I do not have hashimoto? If I haven't, does it mean that I am just unlucky my thyroid has failed or it could be hereditary?

But more to the point why is my t4 low when my TSH is so low? My t3 isn't that high either :(

I'm on 100 Levo and 20 t3

Current symptoms are fatigue, aches and pains and hair falling out.

My vit d is low and I supplement this. I also supplement my iron. Looking at this, I would benefit from some folate.

Hope someone can help!

Debs x

23 Replies

  • My results are similar to yours although my T4 is lower. My doctor says I am overmedicated and thinks something else is causing the symptoms. I am awaiting results to find out what it might be.

    I don't have any hair problems but don't take levo.

  • Interesting. What further tests have you had and do you have any symptons?

  • Cortisol, full blood count, liver and kidney function.

    On results like yours I was fine. I had been stable for five years. Doctor then reduced dose by one sixth and I have felt terrible since - can't stay awake, no energy, have become antisocial, numbness in toes, pins and needles, weight gain, low pulse.

    Have tried to go back up to previous dose but feel even worse. Tiredness is better and toes better but my usually low blood pressure is now high and I have chest pain.

  • What meds do you take claudiasmum if you don't take levo? If you are taking T3 or NDT then the important thing to measure is FT3 and dose by how you feel. Sometimes doctors are right (although you'd think from what we say on here that they aren't!) and patients have become over medicated. It happened to a friend, who was reluctant to reduce. I just suggested she try reducing by 25mcg and not telling her doctor. Then if she was ok (she was and her restless legs went) she would tell the doctor, but if she got worse she would stay on her original dose.

  • Armour which was fine until the dose was reduced although T3 has been falling constantly even on the same dose and T4 has always been well below range.

  • My guess would be that you possibly have a less than fully active pituitary. Have you had a head injury? It seems to me that your pituitary can't produce enough TSH. You need to dose by FT3 and raise until your symptoms improve.

  • This is what I suspect. I am not aware of having a head injury.

  • Thank you Humanbean (love the name!). I am seeing an endocronoligist on 4th October. I have seen her a few times already so I'm hoping she will help this time!

    If I did have a pituitary problem would taking thyroid medication skew the results? For example, if I came off the medication surely my TSH would then rise?? When I was diagnosed with hypothyroidism my TSH was 68 so it worked then. Does this mean a pituitary problem could have arisen after my hypothyroidism diagnosis? So confused!!

  • Debsy, how long have you been on 100mcg T4 + 20mcg T3? It's to be expected that TSH is low or suppressed as yours is when on oral T3 but FT4 should be in range and FT3 higher in range on your current dosing unless you've only been on it a few weeks.

  • Hi clutter, I've been on 100 t4/20mg T3 for 3 months, before that 125 T4/10t3 for 3 months. The readings were TSH 0.19 t4 13 and t3 3.8 on that combo that's why the endo reduced Levo and raised t3. She was concerned TSH was suppressed. But by reducing the t4 it's reduced the reading (obviously?). I think she did this to stimulate the TSH but it hasn't worked. T3 has risen but marginally!!

  • Debsy, FT3 doesn't respond as quickly as TSH or FT4. You may need to stay on that dose longer to see improvement or increase your T3 and reduce your T4 slightly.

    The only thing that stimulates TSH is a reduction in meds which will also reduce your FT4 and FT3. T4 levels often drop when taking oral T3 as there is less need for good T4 levels for converting to T3 because oral T3 bypasses the need.

  • Thanks Clutter. I think my endo is trying to get all three into range. I have no idea where she will go from here. I have an appt soon and we shall see. She has suggested NDT being my next port of call if I cannot get well on T4 & T3 combo. I do feel that I could be well on a combination if she ignored the TSH reading but I fear she won't :-(. At my last appt she reduced my T4 based on the TSH reading, she may reduce it again which makes me feel really anxious about as I don't feel wel now so how will that make me better??

  • Debsy, it doesn't matter whether the T3 is in Liothyronine or NDT, it is very likely to suppress your TSH. Perhaps you could keep a diary outlining how the reduced dose is affecting you.

  • I have been doing this. Do you know what? It has literally just clicked in my brain that the T3 suppresses the TSH!! Thanks for your reply because I have done tonnes of research but didn't understand that taking any form of T3 will suppress the TSH. it's obvious really isn't it? Million dollar question, why then do doctors not understand this???

  • Debsy, To be accurate it will depend how much T4+T3 you are taking whether your TSH is suppressed or low. Mine wasn't suppressed on 75mcg T4 + 20mcg T3. On 75+40 TSH was 0 but FT3 8.4. I'm reducing T3 to 20mcg for a week or two to allow FT3 to drop and will then go to 30mcg.

  • Thanks Clutter, I am beginning to understand. If you were me, do you think my T4 should be raised or just my T3? I would like to attend the endo appt with a bit of a plan. Or do you think I should stay where I am (despite having symptoms) and see where I head?

  • Debsy, I'd reduce T4 by 25mcg and raise T3 by 10mcg and see if you feel improvement. I don't think you're undermedicated but the proportions of the combi need tweaking to raise your FT3.

  • As your are taking T3, your TSH is irrelevant and it is FT3 that needs measuring. Yours is low and you need to take more meds, I would think. Have you had the usual suspects measured - Vit B12, Vit D, iron, folate, ferritin, to make sure that nothing is interfering with your uptake of thyroid hormone?

    You don't have Hashimotos. I don't either. Although the majority of hypo people do, a significant number of people don't and simply either have thyroids that don't work properly or, and a possibility in your case, a pituitary that doesn't function well enough to produce enough TSH. This is secondary hypothyroidism and would be another reason for your TSH being low when your FT3 is low. Do you have results from before you started taking meds?

  • Hi Rosetrees

    Thank you for responding. My TSH was 68 and T4 was 3 when I was first diagnosed 18 months ago so my pituitary definitely worked then, lol!! I just don't understand where the endo will go from here. If she adds in more T4 it's just going to suppress the TSH even more which she won't think is a good thing so how the hell we get my T3 & 4 raised plus raise my TSH so it doesn't look as though I am over medicated is beyond me!!

  • No, Debsy, not even two negative antibody tests prove that you haven't got Hashi's. Remember what we say about a negative? You can't prove it! You could still have it even though it doesn't show in the test results.

    But if you want to rule out other possibilities, you could get an iodine test to see if you're low in that. Also, how are your magnesium and zinc? And potassium? They're pretty important too, and if low, can cause fatigue.

    Hugs, Grey

  • Hiya

    I've had an iodine test, I am a bit deficient but not drastically. I've not had magnesium/potassium/zinc tested but regularly take magnesium baths. I really think I am tired due to low T4 & T3. I'm 18 months into diagnosis and I can begin to feel a pattern of feeling well and then slowly sliding downhill, I get tested and the results always indicate under medicated when I feel like I do now which the Endo also recognises but the last two tests have shown a suppressed TSH which she isn't happy with. Im feeling very anxious about my next appt as I don't think she will make any changes :(

  • Debsy, it's perfectly normal to feel well just after a change of dose, and then sliding into feeling unwell as the body says thanks for the increase, but it's not enough! It means you need another increase.

    It's terrible the way they cling onto the TSH whilst totally ignoring the way the patient feels. It's a totally useless test and rarely relates to the way you feel. My doctor was like that. He'd sit there and patiently explain why it meant I was now hyper (with a T3 at the bottom of the range!) and I would sit there and just say NO! No, no and no again. The TSH means nothing and I'm not lowering my dose! lol So he would sulk and say ok, on your own head be it!

    But he refused to be told how it really works. And most of them are the same. Still, cross that bridge when you come to it! I wish I could give you some magic phrase that would make them change their minds and understand. But I can't. So I'll just cross my fingers for you and hope it will be alright.

    Hugs, Grey

  • You might like to ask your endo if she has seen this article (very recently published). It suggests that once on treatment, the TSH is of less consequence (to sum it up very briefly). It might persuade her not to worry too much about TSH, especially taking your symptoms into consideration.


You may also like...